7

The most commonly prescribed treatment for osteoporosis is bisphosphonate therapy eg. Alendronate and Zolendronic Acid (by infusion). It's a common practice to stop therapy after 5 years, and then monitor bone markers to see if the osteoporosis is continuing. This seems to have arisen as a result of atypical femoral fractures that occurred on bisphosphonate therapy possibly on the basis of accumulated microcracks.

But some patients need to continue steroids which leads to continuing bone loss off therapy.

What's the risk of an atypical fracture with continued treatment vs a fracture from ceasing anti-osteoporosis treatment?

1

Bisphosphonate drug holidays should be considered if the person has taken the drug for an extended period of time and have a reservoir built up in their bone. Secondary therapy should be considered during the holiday to maintain bone density.

Source : Diab, D. L., & Watts, N. B. (2013). Bisphosphonate drug holiday: who, when and how long. Therapeutic advances in musculoskeletal disease, 5(3), 107–111. https://doi.org/10.1177/1759720X13477714

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.